Oklahoma, 2020Tornadoes and Flash Flooding in Oklahoma, March 19 to 22, 2020
March 19 to 22, 2020 · NWS TSA · 15 events in 8 counties and zones
Strong to severe thunderstorms developed over northwestern Texas and southwestern Oklahoma during the evening of the 18th. These storms moved northeast and affected portions of northeastern Oklahoma during the early morning hours of the 19th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $145,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to severe thunderstorms developed over northwestern Texas and southwestern Oklahoma during the evening of the 18th. These storms moved northeast and affected portions of northeastern Oklahoma during the early morning hours of the 19th. Although instability had decreased ahead of these storms during the night-time hours, wind shear had strengthened significantly as these storms moved into northeast Oklahoma. As a result, one of these storms produced a tornado in Creek County. In addition, some of these thunderstorms moved repeatedly across the same areas, which resulted in locally heavy rainfall that combined with saturated soils, produced flash flooding. Another round of thunderstorms moved across northeastern Oklahoma later that morning. Another tornado developed with these thunderstorms, as well as locally damaging wind and flash flooding.
In addition to the flash flooding and severe weather, these multiple rounds of thunderstorms resulted in widespread heavy rainfall across northeastern Oklahoma. One to three inches fell across much of the area, with a heavier axis of three to six inches. This widespread heavy rainfall resulted in moderate flooding of the Caney and Neosho Rivers, and major flooding of the Illinois River.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 18, 11:04 PM CST, 1 hour 49 minutes earlier.
Area forecast discussion, Mar 18, 11:04 PM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1204 AM CDT Thu Mar 19 2020
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
MVFR ceilings and IFR visibilities will spread across the area
through Thursday morning, as multiple rounds of convection affect
ern OK and nwrn AR. MVFR ceilings improve ern OK sites by afternoon,
but continue nwrn AR. Another round of convection looks to develop
far ern OK late afternoon, affecting nwrn AR sites into early
evening. South/southwest wind increases today with gusts of 25 to 30
knots expected most sites.
&&
.PREV DISCUSSION... /Issued 939 PM CDT Wed Mar 18 2020/
..UPDATE...
DISCUSSION...
Thunderstorms were ongoing across Western Oklahoma and Northern
Texas this evening as a lead vort max was moving across these
locations. Further to the west...the main wave continued to make
progress as it lifted northeast into Arizona. Ahead of all of the
thunderstorms...mostly cloudy conditions were common across
Eastern Oklahoma and Northwest Arkansas with south to southeast
winds transporting mid 60s dewpoints into the CWA.
Overnight tonight...the ongoing convection across Western Oklahoma
and Northern Texas is expected to move into the CWA over the next
few hours as the vort max shifts east northeast. An increasing
40-60KT low level jet combined with increasing 0-1km shear values
over both surface and elevated instability will allow for the
potential for some strong to severe storms to be possible.
Damaging winds continue to look like the main threat...with a
lesser threat for large hail. However...if a few of these storms
can remain discrete...then an isolated tornado potential will be
possible. The greater severe potentials are still expected over
the western half of the CWA as these storms move into the
region...with the greater of the isolated tornado potential across
East Central Oklahoma...west of Highway 75/Indian Nations
Turnpike. As these storms continue to spread through the
CWA and into Western Arkansas...weaker instability over the
eastern half of the CWA should allow for a decrease in severe
potentials.
Locally heavy rainfall will also remain possible tonight as
precipitable water values in the 1-1.6" range have lifted into the
region. Some of the storms have already been able to record
greater than a half inch per hour rainfall. Thus...have adjusted
overnight QPF up slightly based on latest WPC guidance. The
greater rainfall still looks to be along and south of Interstate
44 and will thus keep the current flash flood watch as is.
Temperatures overnight should remain on the warm side with the
warm dewpoints and southerly winds remaining in place as the
expected cold front is not forecast to move into the CWA until
Thursday night. Thus...forecasted lows in the low to mid 60s still
look to be in good shape.
Overall for the evening update...have added minor adjustments to
hourly pops as the storms approach and also adjusted QPF some as
was mentioned above. Also added in minor tweaks to hourly
temp/dewpoint/wind grids to ingest latest obs and trends. The rest
of the forecast seems to be in good shape at this time.
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch through Thursday evening for OKZ049-053-057-
058-060>076.
AR...Flash Flood Watch through Thursday evening for ARZ001-002-010-
011-019-020-029.
&&
SHORT TERM...20
AVIATION.....69Hazardous weather outlook, Mar 18, 8:54 PM CST, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
954 PM CDT Wed Mar 18 2020
ARZ001-002-010-011-019-020-029-OKZ049-053>076-191015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
954 PM CDT Wed Mar 18 2020
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Tonight.
TORNADO.
RISK...Limited.
AREA...East Central Oklahoma.
ONSET..After Midnight.
SEVERE THUNDERSTORM.
RISK...Limited.
AREA...Eastern Oklahoma.
ONSET...After Midnight.
HEAVY RAIN AND FLASH FLOOD.
RISK...Limited.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...After Midnight.
DISCUSSION...
Thunderstorms are still expected to move into Eastern Oklahoma
and Northwest Arkansas after midnight tonight. Instability over
the region will allow for strong to severe storms to become
possible as they move into Eastern Oklahoma with damaging wind
gusts to 60 mph the main threat with a lesser threat of large hail
to the size of quarters. If storms can remain discrete, an
isolated tornado potential will be possible into the overnight
hours. The greater of the isolated tornado potentials looks to be
across East Central Oklahoma, especially west of Highway 75 as the
storms move into the region.
These thunderstorms will also be capable of heavy rainfall with
widespread amounts up toward one inch and locally higher. The
greater potential is expected mainly along and south of
Interstate 44 in Eastern Oklahoma and also across Northwest
Arkansas tonight into Thursday. These conditions on top of recent
rains could create flash flooding conditions. Thus, a flash flood
watch is in effect for much of Eastern Oklahoma and also Northwest
Arkansas tonight into Thursday. Rises on mainstem rivers can
also be expected.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...Thunderstorm Potential...High Wind Potential.
FRIDAY THROUGH TUESDAY...No Hazards.
EXTENDED DISCUSSION...
Strong to severe thunderstorms may be ongoing Thursday
morning, with a downward trend expected into midday. Additional
development may occur during the early to mid afternoon that will
likely shift east of the area by early evening. The severe
weather threat will remain possible Thursday afternoon for far
eastern Oklahoma and northwest Arkansas, with quarter size hail
and damaging winds to 60 mph continuing to be the main threats.
Locally heavy rainfall and flooding potential will also remain
across the region through Thursday afternoon.
Strong southwest winds will develop behind a dryline and cold
front Thursday afternoon across portions of eastern Oklahoma.
Wind gusts could approach 40 mph at times. A cold front will push
through the region Thursday night and into Friday morning. Wind
gusts out of the north behind the front could reach 30 mph.
weather.gov/tulsa contains additional information.
In the hours before
Special weather statement, Mar 18, 11:50 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1250 AM CDT Thu Mar 19 2020
OKZ054>058-061>063-190630-
Craig OK-Osage OK-Rogers OK-Delaware OK-Ottawa OK-Nowata OK-
Washington OK-Mayes OK-
1250 AM CDT Thu Mar 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR CRAIG...NORTHERN ROGERS...
NORTHERN DELAWARE...NORTHEASTERN OSAGE...OTTAWA...MAYES...WASHINGTON
AND NOWATA COUNTIES UNTIL 130 AM CDT...
At 1250 AM CDT, strong thunderstorms were located along a line
extending from 5 miles southeast of Pearsonia to 2 miles northeast of
Chelsea to 4 miles southeast of Hoot Owl. Movement was east at 85
mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations in or near the path include...
Bartlesville... Miami...
Vinita... Baxter Springs...
Nowata... Pawhuska...
Jay... Pryor...
Pryor Creek... Grove...
Dewey... Commerce...
Chelsea... Locust Grove...
Salina... Barnsdall...
Oologah... Fairland...
Afton... Quapaw...
This includes Interstate 44 between mile markers 253 and 324.
LAT...LON 3700 9462 3650 9462 3616 9508 3616 9512
3611 9515 3643 9572 3665 9680 3678 9679
3678 9675 3700 9675
TIME...MOT...LOC 0550Z 254DEG 73KT 3675 9639 3655 9540 3631 9507
69Special weather statement, Mar 19, 12:09 AM CST, 44 minutes before
Special Weather Statement
National Weather Service Tulsa OK
109 AM CDT Thu Mar 19 2020
OKZ054-055-059>061-064-190700-
Tulsa OK-Osage OK-Rogers OK-Pawnee OK-Washington OK-Creek OK-
109 AM CDT Thu Mar 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROGERS...
SOUTHEASTERN OSAGE...NORTHERN CREEK...SOUTHWESTERN WASHINGTON...
SOUTHEASTERN PAWNEE AND TULSA COUNTIES UNTIL 200 AM CDT...
At 108 AM CDT, a strong thunderstorm was located 3 miles northwest
of Jenks Riverside Airport, moving northeast at 40 mph. Another
strong thunderstorm was near Mannford...moving northeast at 40 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations in or near the path include...
Tulsa... Sand Springs...
Claremore... Owasso...
Sapulpa... Jenks...
Glenpool... Skiatook...
Catoosa... Collinsville...
Verdigris... Hominy...
Cleveland... Mannford...
Kiefer... Sperry...
Kellyville... Wynona...
Avant... Westport...
This includes Interstate 44 between mile markers 202 and 250.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
LAT...LON 3657 9638 3638 9549 3616 9574 3616 9576
3615 9576 3593 9601 3596 9660
TIME...MOT...LOC 0608Z 219DEG 34KT 3606 9603
69Event by event
7 flash flood, 5 flood, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.
Tornado, Creek
- When
- March 19, 12:53 AM CST to 12:55 AM CST
- Where
- Creek County, 1.94 mi S of Olive to 1.55 mi SSE of Olive
- Rating
- EF0
- Path length
- 0.6 mi
- Path width
- 75 yd
- Property damage
- $35,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.002, -96.480
This tornado developed just south of Highway 33 and west of S 433rd West Avenue, where large tree limbs were snapped. It moved northeast destroying an open air barn, uprooting a tree, and damaging a home. The tornado then blew the roof from a mobile home, and blew the roof off a barn east of S 433rd West Avenue. Based on this damage, maximum estimated wind in the tornado was 80 to 85 mph.
Flood, Tulsa
- When
- March 19, 4:00 AM CST to March 21, 1:00 PM CST
- Where
- Tulsa County, 3.5 mi N of Collinsville to 0.69 mi NNE of Collinsville
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 36.420, -95.820
The Caney River near Collinsville rose above its flood stage of 26 feet at 5:00 am CDT on March 19th. The river crested at 30.49 feet at 3:15 pm CDT on the 19th, resulting in moderate flooding. Rural roads were flooded. The river fell below flood stage at 2:00 pm CDT on the 21st.
Flash Flood, Tulsa
- When
- March 19, 6:00 AM CST to 6:45 AM CST
- Where
- Tulsa County, 1.46 mi NW of Collinsville to 1.56 mi NW of Collinsville
- Cause
- Heavy Rain
- Property damage
- $75,000
- Reported by
- Broadcast Media
- Coordinates
- 36.385, -95.849
Horsepen Mobile Home Park was flooded by Horsepen Creek. Three swift water rescues were necessary.
Flash Flood, Tulsa
- When
- March 19, 6:30 AM CST to 6:45 AM CST
- Where
- Tulsa County, 3.18 mi E of Skiatook to 2.31 mi E of Skiatook
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 36.370, -95.943
Portions of Highway 20 were flooded between Collinsville and Skiatook.
Flood, Ottawa
- When
- March 19, 8:30 AM CST to March 22, 4:30 AM CST
- Where
- Ottawa County, 11.28 mi WNW of North Miami to 3.59 mi NW of North Miami
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 36.980, -95.070
The Neosho River near Commerce rose above its flood stage of 15 feet at 9:30 am CDT on March 19th. The river crested at 19.16 feet at 4:15 pm CDT on the 20th, resulting in moderate flooding. Low lying areas around Miami were flooded, including Riverview Park, and Highway 125 near the Fairgrounds was flooded. The river fell below flood stage at 5:30 am CDT on the 22nd.
Thunderstorm Wind, Adair
- When
- March 19, 9:02 AM CST
- Where
- Adair County, 1.49 mi S of Stilwell
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 35.799, -94.625
Strong thunderstorm wind estimated to 70 mph damaged a gas station.
Tornado, Okfuskee
- When
- March 19, 9:25 AM CST to 9:29 AM CST
- Where
- Okfuskee County, 2.4 mi SW of Okemah to 0.89 mi SSW of Okemah Arpt
- Rating
- EF1
- Path length
- 2.7 mi
- Path width
- 225 yd
- Property damage
- $30,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.404, -96.329
This tornado developed south of I-40 and west of the N3760 Road. It moved east-northeast destroying a large outbuilding, damaging a home, and snapping large tree limbs as it crossed S 14th Street. Another outbuilding was destroyed east of S 14th Street, and large tree limbs were snapped as it crossed Highway 27. The tornado appeared to dissipate before crossing the N3780 Road, south of the E1100 Road. Based on this damage, maximum estimated wind in the tornado was 90 to 100 mph.
Flash Flood, Tulsa
- When
- March 19, 9:38 AM CST to 11:45 AM CST
- Where
- Tulsa County, 3 mi NNW of Broken Arrow to 2.7 mi SW of Broken Arrow Cotton
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.090, -95.801
Portions of several streets were flooded on the northwest side of Broken Arrow.
Flash Flood, Muskogee
- When
- March 19, 10:48 AM CST to 2:00 PM CST
- Where
- Muskogee County, 1.2 mi NE of Hatbox Arpt to 1.09 mi NE of Hatbox Arpt
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 35.760, -95.403
Portions of N 32nd Street were flooded in Muskogee.
Flash Flood, Tulsa
- When
- March 19, 10:50 AM CST to 2:00 PM CST
- Where
- Tulsa County, 1.41 mi NW of Tulsa R L Jones Arpt to 1.34 mi NW of Tulsa R L Jones Arpt
- Cause
- Heavy Rain
- Reported by
- Storm Chaser
- Coordinates
- 36.047, -95.995
Streets were flooded around W 81st Street S and S Elwood Avenue.
Flash Flood, Okmulgee
- When
- March 19, 11:05 AM CST to 2:00 PM CST
- Where
- Okmulgee County, 1.63 mi N of Beggs to 1.99 mi N of Beggs
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 35.754, -96.070
Portions of Highway 75A were flooded and closed north of Beggs.
Flash Flood, Muskogee
- When
- March 19, 11:08 AM CST to 3:45 PM CST
- Where
- Muskogee County, 0.6 mi WSW of Warner to 0.39 mi SW of Warner
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.496, -95.309
Several streets in Warner were flooded.
Flood, Cherokee
- When
- March 19, 11:30 AM CST to March 21, 3:30 PM CST
- Where
- Cherokee County, Tahlequah to 1.32 mi S of Moodys
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 35.920, -94.970
The Illinois River near Tahlequah rose above its flood stage of 11 feet at 12:30 pm CDT on March 19th. The river crested at 20.47 feet at 9:30 pm CDT on the 20th, resulting in major flooding. Severe flooding occurred from near Hanging Rock to near Tahlequah, where cabins and parks were severely flooded and portions of Highway 10 were impassable. Monetary damage from this flood is unknown. The river fell below flood stage at 4:30 pm CDT on the 21st.
Flood, Adair
- When
- March 19, 1:45 PM CST to March 20, 3:15 PM CST
- Where
- Adair County, 0.89 mi SE of Watts to 2.15 mi W of Watts
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 36.110, -94.560
The Illinois River near Watts rose above its flood stage of 13 feet at 2:45 pm CDT on March 19th. The river crested at 22.00 feet at 2:30 am CDT on the 20th, resulting in moderate flooding. Severe flooding occurred from the Arkansas border to Fidler's Bend, with numerous cabins and permanent campgrounds flooded. The river fell below flood stage at 4:15 pm CDT on the 20th.
Flood, Adair
- When
- March 19, 5:45 PM CST to March 20, 10:15 PM CST
- Where
- Adair County, 1.31 mi WNW of Chewey to 1.78 mi ENE of Chewey
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 36.110, -94.790
The Illinois River near Chewey rose above its flood stage of 12 feet at 6:45 pm CDT on March 19th. The river crested at 20.09 feet at 10:15 am CDT on the 20th, resulting in major flooding. This crest was the sixth highest crest ever recorded at this site. Very severe flooding occurred from near Fidler's Bend to near Hanging Rock, with numerous cabins flooded in permanent campgrounds, and portions of Chewey Road were inundated east of Chewey Bridge. Monetary damage from this flood is unknown. The river fell below flood stage at 11:15 pm CDT on the 20th.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Iowa, March 19, 20201 death · 1 injured · $85,000 · 1 event
- Tornadoes and Hail in Arkansas, March 19, 20201 injured · $485,000 · EF2 · 12 events
- Winter Weather in South Dakota, March 19, 20201 death · 1 event
- Flash Flooding and Flooding in Ohio, March 19 to 22, 2020$1.2 million · 50 kt wind · 38 events
- Tornadoes and Flash Flooding in Illinois, March 19 to 22, 20201 injured · $436,000 · EF1 · 10 events
- Winter Weather in South Dakota, March 19 to 20, 202011 injured · 15 events
- Flash Flooding and Flooding in Missouri, March 19 to 20, 2020$32,000 · 50 kt wind · 67 events
- Hail and High Wind in Nebraska, March 19 to 20, 2020$200,000 · 1.25 in hail · 17 events
- High Wind in Texas, March 19, 202051 kt wind · 18 events
- Hail and Damaging Winds in Texas, March 19, 2020$12,000 · 2.75 in hail · 9 events
- Flash Flood and Flood in Indiana, March 19 to 20, 2020$15,000 · 53 kt wind · 4 events
- High Wind in Oklahoma, March 19, 202053 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883627, 883629, 878743, 878746, 883630, 878751, 883628, 878752, 881437, 881438, 881439, 881440, 883633, 883631, 883632.